« on: January 22, 2008, 07:39:54 PM »
Hey BLSD...haven't been here for a while...but Merry Whatever, Happy New Year, Hope You Rocked your Finals and all that other stuff people say when they're trying not to be jerks...
This section allows you to view all posts made by this member. Note that you can only see posts made in areas you currently have access to.
Messages - BrerAnansi
« on: May 25, 2007, 08:42:44 PM »
Pick your flavor: academic or social commentary...
Or alternatively, just listen to Gengis...
Nah...I wasn't linking specific studies...that was just one of the references I'll be using and I wanted you to see that I'll be careful about following your guidelines (FHS has been going since the 40s and has had over 5000 participants)
It'll have to wait though, I need some quiet time...after a day's worth of uninterrupted exposure...I've decided that I hate HATE contemporary R&B...
No time for a long post...but I will do a bit of a writeup later complete with references ( Framingham Heart Study...nuff said)so as to not risk the ire of the lurking bf...
Moni's right TBG...going on the pill wouldn't turn a woman into a surly Saquatch...some women may report mood changes or some women may report an increase in breakouts (even as some do the opposite) but there would have to be a significant, sustained source of testosterone to effect the changes you listed (see: trans HRT) and regular birth control is nowhere near being such a source...
As you should...my post wasn't directed at the effects of Depo on an individual level so much as it was acoss a population...
1. I'm pretty sure I made some mention of confounding factors and said something to the effect of "Depo isn't administered in a vacuum".
2. Low levels estrogen =/= low levels of circulating estrogen...it has a lot to do with the overall balance of hormones and the levels of progesterone and testosterone have a lot to do with that as well...I think I wrote out the entire term once or twice, but I may have used "low estrogen" as a term once I established what I was referring to...that may have led to some confusion. There's a subtle difference but it's important with regard to coronary issues, for e.g., post-menopausal women who have "high levels of estrogen" due to HRTs actually increase their risk for heart disease/breast cancer...
3. It's not so much my science as it is the AHA's ...go call them out
Edited for linkage snafu.
People have been using birth control pills to avoid or delay periods for as long as doctors have been prescribing them. Note that the amount of hormones was much larger back in the 50s and 60's. It is far safer to do it now than it was then.
I think people are getting their wires crossed a little because everyone's being a little vague...I'm referring to high-dosage progestin only birth control such as Depo (IIRC most of the birth control pills you refer to were hormonal formulations that contained both estrogen and progestin...they have their own side-effects most of which are pretty well known because as you pointed out women have been on them for a while)
Losing your period while on POPs is a sign that you have low levels of estrogen. Interestingly enough this lowered level of estrogen is seen in two other groups of women: women who deliberately limit their food intake (anorexics, and in some cases, gymnasts and dancers who are under pressure to lower their body weight) and post-menopausal women. These two groups also have something else in common: high rates of heart failure (and increased risks for osteoporosis)
Estrogen has cardioprotective properties that are lost when the level of circulating estrogen drops. This is something that is well established - for e.g. the link between smoking and heart disease in women is partly due to the fact that smoking lowers estrogen levels and the uptick in the rate of heart disease in older women (number one killer and all that jazz) can be similarly explained.
Now I'm not saying that taking a POP is a death sentence, (although it's curious that the other common symptom- osteoporosis-is taken seriously by the pharmaceuticals, though the cynic in me thinks that has a lot to do with the fact that causality would be easier to determine as opposed to heart disease where confounding factors may make proving liability a tad more difficult *cough Vioxx cough*) but the drug is not administered in a vacuum. If you:
-have high levels of HDL
-have high blood pressure
-have diabetes or a family history of diabetes
-have a family history of heart disease
then maybe it isn't the best birth control option. Unfortunately, those risk factors are applicable to a large number of Americans. While there are those who could take this drug with nary a side effect, they are in the minority (esp in the AA community) and a minority market share could never produce the profits that the Pharm companies are hoping to generate. As the companies increase their market share more folks who prolly shouldn't take the drug will do just that and we'll start to see a greater incidence of complications (*cough Vioxx cough*)
I don't know about God, but estrogen is an integral part of the workings (non-reproductive included) of a woman's body...reducing the amount of circulating estrogen in your bloodstream (barring severe dysmenorrhea) just because your period is inconvenient seems a little shortsighted...
« on: May 24, 2007, 05:12:27 PM »
No he didn't starve...but that's hard to do in one week isn't it?
Also "he didn't know what he was doing" is just a pretty way of saying there was no way in hell he could have afforded his regular food items on such a budget. In order for that to happen he'd have to swap stuff like whole grain bread at $2.99 a loaf for white bread at $.99 a loaf, lean cuts of meat for processed and fresh fruit and veggies for canned...in other words he'd have to switch to a high-calorie, high-fat, unhealthy diet and I'm sure that's what most of the "tips" directed him toward...
In the short-term that might be the more tempting option but what you gain in satiety you'd lose in well-being and good health...
« on: May 24, 2007, 12:01:39 AM »
The man lost 5lbs in one week (with no reported increase in physical activity)...think about how much you'd have to restrict your diet to get similar results and then think about the feasibility of maintaining that type of diet long-term...
don't know if this has been posted elsewhere, but if not. they couldn't even make it thru. i hope the food stamp increase passes.
I'm not persuaded that all this hormone tweaking is healthy.
Cosigned...I know that patients are usually informed of the linkage between Depo and osteoporosis, but I think that in about 5 years or so we're going to see studies linking Depo to an increased rate of heart disease in younger women reminiscent of the rate of HD seen in post-menopausal women...